Winter Weather, Brown
- When
- February 6, 5:00 PM CST to February 7, 8:00 AM CST
- Where
- Brown forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.827, -95.564 (the zone’s center; the record gives no point)
freezing rain and freezing drizzle created very hazardous driving conditions. Numerous accidents and some injuries (indirect) were reported.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A mixture of snow...sleet...freezing rain and freezing drizzle created very hazardous driving conditions. Numerous accidents and some injuries (indirect) were reported. Snowfall totals were generally in the range of one to three inches while ice accumulation was less than a tenth of an inch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 6, 4:35 PM CST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 435 PM CST SUN FEB 6 2005 .DISCUSSION... MAIN FORECAST CHALLENGES ARE PRECIP CHANCES/TYPES/AMOUNTS TONIGHT THROUGH TUESDAY NIGHT. AFTERNOON WATER VAPOR IMAGERY SHOWING SEVERAL IMPRESSIVE UPPER LEVEL WAVES IN THE CENTRAL AND EASTERN CONUS...IN WESTERN KANSAS...SOUTHEASTERN NEW MEXICO...SOUTHWESTERN CALIFORNIA...AND NORTHWESTERN WASHINGTON STATE. LARGE PRECIP SHIELD MOVED THROUGH THE AREA THIS MORNING WITH INITIAL WAVE WITH MORE SHOWERY TYPE PRECIPITATION RECENTLY FROM SOUTHWEST KANSAS THROUGH THE CWA. DEFORMATION PRECIP BAND STILL GOING FROM SOUTH CENTRAL NEBRASKA INTO NORTHEASTERN NEBRASKA WITH COLD FRONT SURGING SOUTH INTO CENTRAL KANSAS. WESTERN KANSAS WAVE SLOWLY WORKS ITS WAY NORTHEAST ACROSS THE NORTHERN PORTIONS OF THE STATE TONIGHT WITH NEW MEXICO WAVE PUSHING NORTHEAST INTO SOUTHEASTERN KANSAS. MODELS ALSO KEEP 700MB TROF AND MID LEVEL DEFORMATION AXIS IN THE NORTHERN COUNTIES. HAVE KEPT LIKELY TO CATEGORICAL POPS IN THIS AREA WITH LESS VALUES TO THE SOUTH. EXPECT PRECIP TYPE TRANSITION ZONE TO SLIDE SOUTHEAST INTO THE CENTRAL COUNTIES BY DAWN. LOOKS AS THOUGH FORCING WON/T BE NEAR AS STRONG AS EARLIER TODAY SO PRECIP RATES/AMOUNTS WONT BE AS HIGH. IN COMBINATION WITH WARM AND WET GROUND...NOT EXPECTING ANY SIGNIFICANT SNOW TOTALS. MODELS ARE KEEPING A WARM NOSE A FEW THOUSAND FEET UP AS THE TRANSITION OCCURS WHICH SUGGEST SEVERAL HOURS OF SLEET/FREEZING RAIN POSSIBILITY...BUT WITH AMOUNTS AND GROUND CONDITIONS AGAIN IN MIND...DON/T THINK THERE WILL BE ENOUGH FOR TOO MANY PROBLEMS. MID LEVEL TROF/DEFORMATION ZONE TO SLOWLY WORK OFF MONDAY BUT STILL MAY BE ENOUGH FOR SOME LIGHT PRECIP. TEMPS WILL STRUGGLE TO RISE MUCH WITH COLD AIR DEEPENING AND NO INSOLATION. MODELS COMING INTO BETTER AGREEMENT WITH THE NORTHWEST CONUS WAVE SLIDING INTO THE AREA LATE MONDAY AND EXITING TUESDAY EVENING. PRETTY STRONG MID LEVEL BAROCLINIC ZONE OVER THE AREA AS IT COMES THROUGH SO PRECIP LOOKING A DECENT BET AND KEPT HIGH CHANCE TO LIKELY POPS GOING. 850-925MB WINDS STILL TRYING TO COME AROUND TO THE SOUTH TO VARYING DEGREES BUT THINK THIS IS OVERDONE. COLD AIR PUSHES ALL THE WAY THROUGH BY LATE TUESDAY NIGHT AND BRINGS ALL PRECIP TO SNOW. SYSTEM SPEED STILL FAIRLY QUICK SO LIGHT AMOUNTS STILL SEEMING REASONABLE. STILL APPEARS TO BE A THREAT OF DRIZZLE MONDAY NIGHT WITH LOW LEVEL ISENTROPIC LIFT INCREASING AHEAD OF THE SYSTEM. REMAINDER OF THE WORK WEEK LOOKING DRY WITH SURFACE HIGH SLOWLY MOVING THROUGH. MODELS CONTINUE THEIR DIFFERENCES WITH THE NEXT SOUTHERN STREAM WAVE MOVING NORTHEAST OUT OF WESTERN MEXICO...BUT SEEMS TO BE ENOUGH OF A CONCERN FOR SOME SMALL POPS SATURDAY AND SATURDAY NIGHT. AS FOR TEMPERATURES...AGAIN SLOWED WARMING TREND DOWN A BIT WITH SOME SNOW COVER POSSIBLE EARLY ON AND THE SLOWER ANTICYCLONE PROGRESSION...BUT STILL EXPECT NEAR NORMAL TEMPS BY FRIDAY. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && 65
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 440 PM CST SUN FEB 6 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-052100- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 440 PM CST SUN FEB 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT RAIN WILL TRANSITION TO SNOW ACROSS NORTHCENTRAL AND PORTIONS OF NORTHEAST KANSAS AS THE NIGHT PASSES. AROUND AN INCH OF SNOW IS POSSIBLE NEAR THE NEBRASKA BORDER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LIGHT SNOW WILL BE POSSIBLE MONDAY...MAINLY IN THE MORNING HOURS. THERE IS A CHANCE FOR FREEZING DRIZZLE ACROSS THE AREA MONDAY NIGHT. ACCUMULATING SNOW IS POSSIBLE FOR THE ENTIRE AREA TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT THE TYPES OF PRECIPITATION THEY RECEIVE AS WELL AS THE AMOUNTS THEY RECEIVE TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
The national radar mosaic for the moment the first event began.
17 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437602, 5437603, 5437604, 5437605, 5437606, 5437607, 5437608, 5437609, 5437610, 5437611, 5437612, 5437613, 5437614, 5437615, 5437616, 5437617, 5437618.